Approximating conditional density functions using dimension reduction

Jian Qing Fan, Liang Peng, Qi Wei Yao, Wen Yang Zhang

Research output: Contribution to journalArticlepeer-review

11 Scopus citations


We propose to approximate the conditional density function of a random variable Y given a dependent random d-vector X by that of Y given θ τ X, where the unit vector θ is selected such that the average Kullback-Leibler discrepancy distance between the two conditional density functions obtains the minimum. Our approach is nonparametric as far as the estimation of the conditional density functions is concerned. We have shown that this nonparametric estimator is asymptotically adaptive to the unknown index θ in the sense that the first order asymptotic mean squared error of the estimator is the same as that when θ was known. The proposed method is illustrated using both simulated and real-data examples.

Original languageEnglish (US)
Pages (from-to)445-456
Number of pages12
JournalActa Mathematicae Applicatae Sinica
Issue number3
StatePublished - Jul 2009
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


  • Conditional density function
  • Dimension reduction, Kullback-Leibler discrepancy
  • Local linear regression
  • Nonparametric regression
  • Shannon's entropy


Dive into the research topics of 'Approximating conditional density functions using dimension reduction'. Together they form a unique fingerprint.

Cite this